Alert archive / Pennsylvania / Frost Advisories in 2020

Frost Advisory 4, NWS State College, PA

May 13, 20207 counties in Pennsylvania

NWS State College, PA issued this frost advisory at May 13, 2020, 2:02 PM EDT for 7 counties in Pennsylvania. It took effect at May 14, 2020, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 13, 2020, 2:02 PM EDT (18:02 UTC)
In effect from
May 14, 2020, 12:00 AM EDT
Expired
May 14, 2020, 8:00 AM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Clinton County, PA, Columbia County, PA, Lycoming County, PA, Montour County, PA, Schuylkill County, PA, Warren County, PA

The radar

The State College radar (KCCX), 64 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS71 KCTP 131802
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
202 PM EDT Wed May 13 2020

PAZ037-042-140615-
/O.NEW.KCTP.FZ.W.0008.200514T0400Z-200514T1200Z/
Tioga-Sullivan-
Including the cities of Mansfield, Wellsboro, and Laporte
202 PM EDT Wed May 13 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

* WHAT...Freezing temperatures are expected.

* WHERE...Tioga and Sullivan Counties.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Valley locations and sheltered areas will 
  experience the coldest temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ004-011-012-041-046-051-053-058-140615-
/O.NEW.KCTP.FR.Y.0004.200514T0400Z-200514T1200Z/
Warren-Cameron-Northern Clinton-Northern Lycoming-
Southern Lycoming-Montour-Columbia-Schuylkill-
Including the cities of Warren, Emporium, Renovo, Trout Run, 
Williamsport, Danville, Bloomsburg, Berwick, and Pottsville
202 PM EDT Wed May 13 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

* WHAT...Temperatures in the mid 30s could result in frost 
  formation.

* WHERE...Warren, Cameron, Northern Clinton, Northern Lycoming, 
  Southern Lycoming, Montour, Columbia and Schuylkill Counties.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The frost will occur mainly in valley 
  locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants and vegetation from the
cold. Potted plants should be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
1 follow-up statement
698 
WWUS71 KCTP 140033
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
833 PM EDT Wed May 13 2020

PAZ037-042-141200-
/O.CON.KCTP.FZ.W.0008.200514T0400Z-200514T1200Z/
Tioga-Sullivan-
Including the cities of Mansfield, Wellsboro, and Laporte
833 PM EDT Wed May 13 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 33 expected.

* WHERE...Sullivan and Tioga Counties.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Valley locations and sheltered areas will
  experience the coldest temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ004-011-012-041-046-051-053-058-141200-
/O.CON.KCTP.FR.Y.0004.200514T0400Z-200514T1200Z/
Warren-Cameron-Northern Clinton-Northern Lycoming-
Southern Lycoming-Montour-Columbia-Schuylkill-
Including the cities of Warren, Emporium, Renovo, Trout Run, 
Williamsport, Danville, Bloomsburg, Berwick, and Pottsville
833 PM EDT Wed May 13 2020

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT THURSDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Warren, Schuylkill, Northern Clinton, Northern 
  Lycoming, Columbia, Montour, Cameron and Southern Lycoming 
  Counties.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The frost will occur mainly in valley
  locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants and vegetation from the
cold. Potted plants should be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 13, 1:28 PM EDT, 34 minutes earlier.

Area forecast discussion, May 13, 1:28 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service State College PA
128 PM EDT Wed May 13 2020

.SYNOPSIS...
High pressure will build across Pennsylvania today, then pass
off the Mid-Atlantic Coast tonight. A warm front will push into
the region late Thursday, then this frontal boundary will
oscillate over the region through the upcoming weekend. A cut
off upper low is likely to drift southeast across Pennsylvania
Monday, then off the East Coast by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure and the associated low-pwat air mass will supply
central PA with abundant sunshine and lighter winds today.
High temps this aftn will range from the mid 50s across the
northern and western highlands to the low to mid 60s in the
valleys of south-central PA. This is still a few degrees below
normal for mid-May, but getting closer to where we should be.

Another night of decent radiational cooling should lead to one
more round of frost concerns across northern Pa tonight. Clouds
will gradually begin to increase from SW to NE across the area.

&&

.SHORT TERM /THURSDAY/...
An approaching warm front will spread clouds and scattered
showers into the area Thursday. The strongest warm advection
at the nose of approaching low level jet will be focused over
the eastern Grt Lks during the PM hours, so have painted the
highest POPs across the northwest mountains. Model guidance
indicates all of central PA, with the exception of the Laurel
Highlands, will remain on the cool side of the approaching front
with cloud cover likely holding temperatures below seasonal
averages. However, can't rule out an evening thunderstorm over
the western counties associated with arriving low-level jet and
developing elevated instability.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Guidance indicates central PA will break into the warm sector
Friday with showers and thunderstorms becoming likely during the
PM hours ahead of a cold front pressing southeast from the Grt
Lks. Model guidance is currently indicating modest pre- frontal
capes on the order of 500-1000j/kg due to a fair amount of cloud
cover. However, given 45-50kt winds in the 800-700mb layer,
have to believe severe weather in the form of damaging wind
gusts is a possibility. At the very least, expect a fairly windy
day, as those stronger winds aloft mix to ground level.

Longer range guidance suggests the cold front will stall near
the Mason- Dixon line for Sat and Sun, keeping clouds and
scattered showers/storms in the forecast and making for a
challenging temperature forecast this weekend depending on the
exact position of the frontal boundary.

A stronger upper trough will move from the Great Lakes region into
New England late Sun / early Mon, likely bringing with it more
organized showers and storms. Behind this system, there is good
model agreement for a large ride building over the eastern US and
warm wx returning by the middle of next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions will persist across central PA through the
remainder of today. Clouds will gradually begin to increase
overnight, but cigs should remain VFR through 12z for all TAF
sites.

Clouds will continue to thicken and lower on Thursday, with
scattered showers gradually developing from the west.

Outlook...

Thurs...SHRA developing. Thunder possible west. Reductions
possible, esp N and W.

Fri...SHRA and TSRA expected. Reductions likely.

Sat...Becoming VFR.

Sun-Mon...Widespread SHRA, sct TSRA, reductions likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald/Evanego
NEAR TERM...Fitzgerald/Evanego
SHORT TERM...Fitzgerald/Evanego
LONG TERM...DeVoir/Colbert
AVIATION...Evanego
Hazardous weather outlook, May 13, 8:25 AM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
825 AM EDT Wed May 13 2020

PAZ004>006-010>012-017>019-024>026-033>035-037-041-045-141130-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Somerset-
Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton-
825 AM EDT Wed May 13 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ027-028-036-042-046-049>053-056>059-063>066-141130-
Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
825 AM EDT Wed May 13 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widely scattered strong to severe thunderstorms with gusty winds and
hail are possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:02 PM EDTFreeze WarningCTPSullivan, Tioga18 hr

Nearby

Frost Advisories in Pennsylvania, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.